Haloperidol: Hi all. Dad is on regular... - PSP Association

PSP Association
6,970 members9,504 posts

Haloperidol

Martha_k_uk
Martha_k_uk

Hi all.

Dad is on regular morphine, low dose but die to be increased with next injection.

He's been struggling a bit this afternoon, moaning and gurgling. The dr prescribed Haloperidol which the nurse has just administered.

I've read conflicting information about haloperidol and it's potential to hasten the dying process.

Does anyone have any experience of this? Any information is gratefully received.

Hayley x

10 Replies
oldestnewest

I am surprised.

reference.medscape.com/drug...

This is a seriously powerful medication used to 'knock out' patients who are an immediate risk to self and others on psychiatric wards. It is generally stopped once the risk has diminished.

Replying to you by P.M

Sorry if I am being alarming... I've seen it used over many years.

But I am not trained in palliative care! and then some.

It was given to my sweetheart with no dramatic effect good or bad. He was prescribed .5 mls of a 2 mg/ml solution every 4 hours for agitation at night. He had become incapable of sleep, with a very rapid, as in minutes, cycling in and out of relaxation. I think it helped a bit.

Hi Hayley

I see it is used in palliative care as an adjunct to opiates.

It's use is controversial.

blog.ercast.org/haloperidol...

I can see it is rather different in palliative care situations.

However the NICE guidelines for it do not include palliative care in their advice on its uses. NICE Guidelines are the NHS bible for treatment.

Talk to the palliative care nurse and if necessary ask to speak to the palliative care Dr.

Sorry if I was alarming... I was not thinking palliative care about which I know less that little.

Best to you

Kevin

xx

Hayley I have to ask if it matters, given how poorly he is? To be honest I wish my husband had been given something to hasten his end those last few days. Think about this and look it up online? If it stops his agitation surely that can only be good? However he will probably not talk to you again. I think he is very near death anyway from what you have said.

Hugs to you.

Marie x

Martha_k_uk
Martha_k_uk in reply to Marie_14

To be honest Marie were kind of hoping it will. I don't see any point in prolonging the suffering any more than we have to and if this can bring some respite then all the better.

X

Hayley thinking of you all. We did the same thing you are doing and stayed there 24/7. It was exhausting but I am glad we did it. Who would have told the nurses to get help for him? Who would have told them what they gave was not working? The young doctor who was very out of her depth rang the Hospice for advice. I am very glad she did.

Love to you and your Mum especially. This has got to be so hard on her.

Hugs many times over.

Marie x x x

Feeling for you Hayley having been there myself so very recently. Halperidol was mentioned as a possible treatment for Jon but not prescribed in the end. I was grateful in the end for anything to diminish Jon's suffering and, yes, to put an end to it. His last couple of hours were not great.

Hugs for you. May it soon be over peacefully.

Rosemary Rx

Martha_k_uk
Martha_k_uk in reply to Richanne

Thanks Rosemary - it's torture knowing there's nothing you can do either way. Much love for you - that must have been very difficult xx

Richanne
Richanne in reply to Martha_k_uk

Just spoken to my doctor son who says it's a good anti-agitation drug but doesn't significantly shorten life. We used madazolam for agitation. That does have some life-shortening effect.

Love to you

Rosemary Rx

I’m sorry you are at this point. Morphine eased my mom’s moaning. We were blessed to have Hospice handle her care at this point as the local doctors didn’t understand her needs. They continued to increase the morphine until the moaning subsided. They also administer another drug that dried her saliva up. We were told that drowning was the worse type of death to experience. Mom was catiterized at this point with a feeding tube. Any amount of fluid or food was causing complications. Mom wasn’t able to communicate with us at this point either. I do know it’s heart wrenching what your experiencing, something u want to shield your love ones from. The entire time I could only remember her inital wishes of drugs for the pain. If she moaned, I asked for an increase.

You may also like...